updated 12/3/2003 8:07:42 PM ET 2003-12-04T01:07:42

Since having her baby, this woman has noticed that her sexual response is less intense. Is it because of the pregnancy or because she’s gone on birth control?

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

The opinions expressed herein are the guest’s alone and have not been reviewed by a WebMD physician. If you have a question about your health, you should consult your personal physician. This event is meant for informational purposes only.

Question:Do birth control pills cause orgasms to decrease in intensity? I have recently had to go back on the pill due to abnormal uterine bleeding and have noticed a decrease in the intensity of my orgasms. I was on the pill almost two years ago and stopped taking them in order to get pregnant.

While pregnant, and since delivery, my orgasms were extremely intense. Now they don’t seem to be as satisfying. Is this the pill, or was I just spoiled due to the increase in hormones during and after pregnancy? Also, which birth control pills are the best for those who gain weight easily and have headaches often?

Answer: It is quite possible that what you’re experiencing is not all in your mind. Pregnancy can increase women’s sexual responsiveness, especially during the first and second trimesters, if you have no other offsetting symptoms such as nausea. One simple reason for this is the increased size of the uterus as pregnancy progresses. An organ that was once the size of your fist grows to fill not only your lower pelvic area, but also reaches up to and past your waistline. Since one physical aspect of orgasm is the contraction of the uterus, a larger organ will provide a greater sensation.

Some birth control pills can decrease the intensity of sexual drive and sensations, and some can increase it. The effects depend in part on the chemistry of your body and the formulation of the hormones in the pill you take.

The formulations that cause fewer of the common side effects associated with birth control pills — headaches, weight gain, nervousness, acne, malaise, and irritability — are also the pills that may decrease sexual responsiveness. So selecting the best pill for an individual woman can become a very delicate balancing act, often requiring that women try a pill, then wait and see what its effects are.

According to Dr. Arnold Kresch, a gynecologist at Helena Women’s Health in Palo Alto, Calif., the greater the level of androgenic potency in the pill, the greater the potential for side effects. Yet, androgens, the male sex hormones, are in large part responsible for physiological sexual response in women. So pills with low androgen potency can decrease the intensity of a woman’s orgasm while at the same time possibly causing fewer side effects.

As new pills are developed, new classes of progestins, female sex hormones, are being used in them. When free testosterone levels are measured in the bloodstream of women taking these new progestin birth control pills, the levels are often found to be lowered. And that’s a problem that has not been ironed out yet.

I am not optimistic about finding a solution in the very near future because researchers and manufacturers of family planning medications have not historically considered the preservation of sexual functioning or sexual desire in the design of their products. In fact, they sometimes have paid surprisingly little attention to it. Perhaps the success of medications such as Viagra will sway them toward providing women with reliable contraception that does not undermine sexuality.

Now, let’s turn to your other questions. According to Kresch, to avoid weight gain most women need birth control pills that contain progestin that is low in androgenic potency. Androgens build tissue that can lead to increase in weight.

The estrogen in birth control pills often leads to a 5- to 10-pound retention of body fluids. This is probably due to changes in a woman’s metabolism. In addition, the estrogen may increase a woman’s appetite. Some women have improved results with weight-gain problems if they substitute ethinyl estradiol (which is in most oral contraceptives) for mestranol (found in Ortho Novum 1/50 and Norinyl 150), says Kresch.

On the other hand, if a woman has side effects such as headaches or malaise, Kresch says her pill may have too little estrogen. This is more likely to be true if her headaches typically occur just before or just as she begins her menstrual period.

Clearly, there are no simple answers to your questions. In part, this is due to the lack of medications that can specifically preserve sexual functioning while avoiding the potential for negative side effects. It’s also due to the incredible range of responses that individual women have to oral contraceptives. If you decide birth control pills are your best option to control uterine bleeding, you will have to work closely with your health-care providers to find which one works the best for you.

Louanne Cole Weston, Ph.D., is a licensed marriage, family, and child counselor and a board-certified sex therapist in practice since 1983. Her work in the field of human sexuality includes extensive experience as a therapist, educator, and researcher. WebMD content is provided to MSNBC by the editorial staff of WebMD. The MSNBC editorial staff does not participate in the creation of WebMD content and is not responsible for WebMD content. Remember that editorial content is never a substitute for a visit to a health care professional.

© 2013 WebMD Inc. All rights reserved.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments